Alert archive / Georgia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 28, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 3, 2016, 4:47 PM EDT for Burke County, Georgia. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2016, 4:47 PM EDT (20:47 UTC)
- Expired
- May 3, 2016, 5:45 PM EDT
- In force
- 58 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Burke County, GA
The radar
The Charleston,SC radar (KCLX), 89 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 4:55 PM EDT | HAIL 1 | 9 Se Vidette, GA | QUARTER-SIZE HAIL REPORTED AT FIRE STATION #8 |
| May 3, 5:02 PM EDT | HAIL 0.5 | 10 Sse Waynesboro, GA | MARBLE-SIZE HAIL AND HEAVY RAIN AT FIRE STATION #9 (MUNNERLYN) |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 2:52 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1450 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 726 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.2
The text
As transmitted.
089
WUUS52 KCAE 032047
SVRCAE
GAC033-032145-
/O.NEW.KCAE.SV.W.0028.160503T2047Z-160503T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
447 PM EDT TUE MAY 3 2016
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL BURKE COUNTY IN EAST CENTRAL GEORGIA...
* UNTIL 545 PM EDT
* AT 447 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
HERNDON...OR 11 MILES SOUTHWEST OF WAYNESBORO...MOVING EAST AT 40
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WAYNESBORO...SARDIS AND GIRARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3292 8224 3308 8216 3315 8175 3312 8171
3310 8163 3305 8156 3303 8157 3291 8176
3295 8182 3295 8186 3292 8196 3292 8208
3288 8213 3284 8215
TIME...MOT...LOC 2047Z 266DEG 33KT 3295 8212
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
018
WWUS52 KCAE 032059
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
459 PM EDT TUE MAY 3 2016
GAC033-032145-
/O.CON.KCAE.SV.W.0028.000000T0000Z-160503T2145Z/
BURKE GA-
459 PM EDT TUE MAY 3 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR CENTRAL BURKE COUNTY...
AT 458 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PERKINS...OR
9 MILES SOUTH OF WAYNESBORO...MOVING EAST AT 45 MPH. QUARTER SIZED
HAIL WAS REPORTED WITH THIS STORM AT MCCULLOUGH MILL POND FIRE
STATION...ON HIGHWAY 56...NORTHEAST OF MIDVILLE.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SARDIS AND GIRARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3303 8207 3315 8175 3312 8171 3310 8163
3305 8156 3303 8157 3291 8176 3295 8182
3295 8186 3292 8196 3292 8208
TIME...MOT...LOC 2058Z 264DEG 40KT 3296 8198
HAIL...1.00IN
WIND...60MPH
$$472
WWUS52 KCAE 032139
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
539 PM EDT TUE MAY 3 2016
GAC033-032149-
/O.EXP.KCAE.SV.W.0028.000000T0000Z-160503T2145Z/
BURKE GA-
539 PM EDT TUE MAY 3 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BURKE COUNTY WILL
EXPIRE AT 545 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR
EAST CENTRAL GEORGIA...AND CENTRAL SOUTH CAROLINA.
LAT...LON 3303 8207 3315 8175 3312 8171 3310 8163
3305 8156 3303 8157 3291 8176 3295 8182
3295 8186 3292 8196 3292 8208
TIME...MOT...LOC 2136Z 266DEG 33KT 3296 8198
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:11 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, May 3, 3:11 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 311 PM EDT TUE MAY 3 2016 .SYNOPSIS... A COLD FRONT APPROACHING THE FORECAST AREA WILL CROSS THE AREA TONIGHT. DRYING WILL OCCUR BEHIND THE FRONT WEDNESDAY WITH A REINFORCING COLD FRONT CROSSING THE AREA WEDNESDAY NIGHT. MUCH BELOW NORMAL TEMPERATURES WILL OCCUR BEHIND THIS FRONT FOR THURSDAY AND FRIDAY. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... UPDATE...SHOWERS AND THUNDERSTORMS HAVE BEGUN DEVELOPING ACROSS THE FORECAST AREA. MODERATE INSTABILITY...LOW WET BULB ZERO HEIGHTS AND SOME DRY AIR IN THE MID LEVELS WILL RESULT IN POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS. COORDINATION WITH STORM PREDICTION CENTER HAS RESULTED IN ISSUING SEVERE THUNDERSTORM WATCH 140 VALID THROUGH 9PM. MAIN THREATS FROM THUNDERSTORMS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL. THIS AFTERNOON...COLD FRONT CONTINUES APPROACHING THE AREA WITH LOW CLOUDS HAVING MIXED OUT AND CUMULUS BEGINNING TO DEVELOP. CAE WSR-88D IMAGERY SHOWS ISOLATED SHOWERS AROUND THE AREA WITH MAJORITY OF ACTIVITY CURRENTLY ALONG THE COAST. EXPECT SHOWERS AND THUNDERSTORMS TO AGAIN DEVELOP THIS AFTERNOON AS ANOTHER UPPER LEVEL DISTURBANCE MOVES THROUGH THE FORECAST AREA. MOISTURE A BIT LESS TODAY AND WITH SLIGHTLY DRIER AIR ALOFT POTENTIAL FOR GUSTY WINDS WITH THUNDERSTORMS IS SLIGHTLY INCREASED..WITH SECONDARY POTENTIAL FOR HAIL AS WET BULB ZERO HEIGHTS ARE 10 TO 11 KFT. AFTERNOON HIGHS WILL BE IN THE MID 80S FOR MOST LOCATIONS. TONIGHT...COLD FRONT WILL MOVE INTO THE FORECAST AREA EARLY TONIGHT AND TOWARD THE COAST BY DAYBREAK WEDNESDAY MORNING. CONVERGENCE ALONG THE FRONT AND COLD AIR ALOFT ASSOCIATED WITH THE UPPER TROUGH SUPPORT CONTINUED THUNDERSTORM CHANCE THROUGH MIDNIGHT WITH CHANCES LOWERING TOWARD DAYBREAK AS THE FRONT MOVES EAST OF THE AREA. OVERNIGHT LOWS WILL BE IN THE UPPER 50S TO LOWER 60S. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/... COLD FRONT WILL BE EAST OF THE FORECAST AREA AS THE UPPER SHORTWAVE CROSSES THE FORECAST AREA THROUGH LATE MORNING. COOLER AND DRIER AIR WILL WORK INTO THE REGION BEHIND THE FRONT AS SOMEWHAT MORE WESTERLY MID LEVEL FLOW DEVELOPS. TEMPERATURES WILL BE NOTICEABLY COOLER WITH HIGHS STAYING IN THE MID AND UPPER 70S ACROSS THE FORECAST AREA. DRY WEATHER EXPECTED ON WEDNESDAY WITH PRECIPITABLE WATER VALUES AROUND A HALF INCH AND DEWPOINTS BACK INTO THE 40S AND 50S WITH LITTLE INSTABILITY. THE NEXT SHORTWAVE ROTATING THROUGH THE BROAD UPPER TROUGH WILL CLOSE OFF AS IT DIVES INTO THE OHIO VALLEY WEDNESDAY AFTERNOON DRIVING A DRY COLD FRONT THROUGH THE AREA OVERNIGHT WEDNESDAY. NO PRECIPITATION IS EXPECTED ON WEDNESDAY WITH LITTLE MOISTURE AVAILABLE AND LITTLE INSTABILITY. THIS CLOSED LOW WILL SINK SOUTH OVER THE CAROLINAS ON THURSDAY AND THE COMBINATION OF STRONG HEIGHT FALLS...STEEP LAPSE RATES AROUND 8-9 C/KM...AND 500MB TEMPS AROUND -24C SHOULD SUPPORT AT LEAST DIURNAL ISOLATED SHOWERS WITH SOME SMALL HAIL OR GRAUPEL POSSIBLE...DESPITE PRECIPITABLE WATER VALUES ONLY AROUND A HALF INCH. SHOWERS SHOULD DISSIPATE WITH THE LOSS OF HEATING IN THE EVENING. TEMPERATURES WILL FALL INTO THE UPPER 40S AND LOWER 50S THURSDAY NIGHT. && .LONG TERM /FRIDAY THROUGH TUESDAY/... CLOSED UPPER LOW WILL BEGIN TO LIFT AWAY FROM THE FORECAST AREA ON FRIDAY WITH DEEP NORTHWESTERLY FLOW PROVIDING DOWNSLOPING FLOW. PRECIPITABLE WATER VALUES ARE RELATIVELY LOW AS WELL AROUND 0.60 INCHES AND WITH THE DOWNSLOPING FLOW WILL CONTINUE TO ADVERTISE A DRY FORECAST ON FRIDAY. DRY NORTHWESTERLY FLOW CONTINUES INTO THE WEEKEND AS ANOTHER POTENT UPPER TROUGH DIGS INTO NEW ENGLAND AND THE MID ATLANTIC BY SUNDAY PUSHING A BACKDOOR COLD FRONT TOWARDS THE AREA. POOLING MOISTURE ALONG THE FRONT RAISES PRECIPITABLE WATER VALUES ABOVE AN INCH AND MODELS INDICATE SOME WEAK TO POSSIBLY MODERATE INSTABILITY DEVELOPING WHICH COULD SUPPORT SOME ISOLATED CONVECTION ACROSS THE NORTHERN HALF OF THE FORECAST AREA. A DETERRING FACTOR FOR PRECIPITATION CONTINUES TO BE THE DOWNSLOPING NORTHWESTERLY FLOW ALOFT. THE FRONT BECOMES DIFFUSE BENEATH A BUILDING UPPER RIDGE MONDAY BUT THEN REDEVELOPS AS A WARM FRONT LIFTING NORTHWARD ON TUESDAY NORTH OF THE AREA IN RESPONSE TO INCREASING SOUTHWESTERLY FLOW ALOFT ASSOCIATED WITH AN UPPER TROUGH LIFTING FROM THE MISSISSIPPI VALLEY INTO THE OHIO VALLEY. AT THIS TIME WILL HOLD A DRY FORECAST THROUGH EARLY NEXT WEEK BUT DEPENDING ON WHERE THE WARM FRONT DEVELOPS...MAY NEED TO ADD SOME POPS ACROSS THE NORTHERN HALF OF THE FORECAST AREA. TEMPERATURES DURING THIS PERIOD WILL BEGIN BELOW NORMAL ON FRIDAY WITH HIGHS IN THE 70S AND LOWS FRIDAY NIGHT IN THE 50S...THEN GRADUALLY MODERATE WARMER TO ABOVE NORMAL TEMPERATURES EARLY NEXT WEEK. HIGHS ON MONDAY AND TUESDAY EXPECTED TO RETURN TO THE UPPER 80S TO AROUND 90 DEGREES. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... SHOWERS HAVE BEGUN TO DEVELOP AROUND THE TAF SITES AND EXPECT FURTHER DEVELOPMENT TO THUNDERSTORMS BETWEEN 18 AND 19Z. FEW SHOWERS CURRENTLY JUST WEST OF AGS/DNL WILL MOVE IN AROUND 18Z WITH SHOWERS SOUTHWEST OF CAE/CUB MOVING INTO THE TAF SITES BETWEEN 1830 AND 19Z. EXPECT MVFR CIGS AND VSBYS WITH THUNDERSTORMS THROUGH THE AFTERNOON AND EVENING HOURS...ALONG WITH POTENTIAL FOR GUSTY WINDS AROUND THUNDERSTORMS. POTENTIAL FOR STRATUS AND FOG DEVELOPING TOWARD DAYBREAK...HOWEVER WITH WINDS REMAINING AROUND 5 KNOTS AND MID AND UPPER LEVEL CLOUDS OVER THE REGION HAVE KEPT MENTION OF RESTRICTIONS OUT OF TAFS. WIND GUSTS UP TO 18 KNOTS POSSIBLE THROUGH THE EVENING HOURS. EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN SHOWERS/ISOLATED THUNDERSTORMS THURSDAY AND THURSDAY NIGHT. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. &&
Hazardous weather outlook, May 3, 3:05 PM EDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 305 PM EDT TUE MAY 3 2016 GAZ077-SCZ015-016-020>022-025>031-035>038-041-041915- BURKE-LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD- SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG- CALHOUN-CLARENDON-BAMBERG- 305 PM EDT TUE MAY 3 2016 ...SEVERE THUNDERSTORM WATCH 140 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GAZ040-063>065-SCZ018-041915- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-MCCORMICK- 305 PM EDT TUE MAY 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 3, 1:39 PM EDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
139 PM EDT TUE MAY 3 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM TSTM WND DMG 4 NNW RIDGEWAY 34.36N 80.98W
05/02/2016 FAIRFIELD SC EMERGENCY MNGR
DAMAGE TO ROOF OF MOBILE HOME...A POORLY
CONSTRUCTED SHED WAS DESTROYED...AND SEVERAL
TREES EITHER SNAPPED OR WERE DOWNED.
&&
NWS COLUMBIA SC
IRIS SYSTEMLocal storm report, May 3, 2:16 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
216 PM EDT TUE MAY 3 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL 5 WNW BELVEDERE 33.57N 82.02W
05/02/2016 E1.75 INCH EDGEFIELD SC PUBLIC
PUBLIC REPORTED GOLF BALL SIZED HAIL NEAR
HIGHWAY 230.
0910 PM HAIL 3 ENE MARTINEZ 33.54N 82.05W
05/02/2016 E1.75 INCH COLUMBIA GA PUBLIC
PUBLIC REPORTED GOLF BALL SIZED HAIL
&&
JAQLocal storm report, May 3, 4:10 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
410 PM EDT TUE MAY 3 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL 10 NW GIRARD 33.13N 81.84W
05/03/2016 E1.75 INCH BURKE GA PUBLIC
GOLF BALL SIZE HAIL REPORTED ALONG HANCOCK
LANDING ROAD.
&&
DALocal storm report, May 3, 4:13 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
413 PM EDT TUE MAY 3 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL 9 E WAYNESBORO 33.11N 81.85W
05/03/2016 E0.88 INCH BURKE GA EMERGENCY MNGR
NICKEL TO DIME SIZE HAIL REPORTED AT
INTERSECTION OF HWY 23 AND HANCOCK LANDING
RD.
&&
DALocal storm report, May 3, 4:30 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
430 PM EDT TUE MAY 3 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 3 N GIRARD 33.09N 81.71W
05/03/2016 E0.75 INCH BURKE GA PUBLIC
DIME-TO-PENNY SIZE HAIL REPORTED ON GRIFFIN
LANDING ROAD
&&
AWPThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 8:38 PM EDT | Special Weather Statement | CAE | Richmond | 37 min |
| May 2, 9:54 PM EDT | Special Weather Statement | CAE | Columbia | 51 min |
| May 2, 10:40 PM EDT | Special Weather Statement | CAE | Columbia, Lincoln, McDuffie | 50 min |
| May 3, 3:41 PM EDT | Severe Thunderstorm Warning | CAE | Burke, Richmond | 64 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.